Pennsylvania, 2011Damaging Winds in Pennsylvania, July 11, 2011
July 11, 2011 · NWS PBZ · 7 events in 5 counties and zones
A squall line/mesoscale convective system that developed out ahead of a surface cold front crossed into lower Michigan early on the 11th. This bowing complex continued to race southeastward producing widespead reports of damage in it's wake.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line/mesoscale convective system that developed out ahead of a surface cold front crossed into lower Michigan early on the 11th. This bowing complex continued to race southeastward producing widespead reports of damage in it's wake. The complex crossed into Ohio by the early afternoon and began to weaken on the northern edge as it reached the Ohio/PA border. Numerous trees were reported down along the center and southern end of the line in eastern Ohio, northern West Virginia and southwestern Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 11, 2:20 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 11, 2:20 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT MON JUL 11 2011
.SYNOPSIS...
A COLD FRONT WILL BRING THE RISK FOR SHOWERS AND STORMS THIS
EVENING AND INTO TUESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THUNDERSTORM COMPLEX IN ADVANCE OF COLD FRONT WILL CROSS EAST
CENTRAL OHIO AND THE REST OF THE PIT CNTY WRNG AREA THIS AFTN AND
THIS EVENING. BEST CHANCE OF SEVERE WILL BE FOR EAST CENTRAL OHIO
AND COUNTIES SOUTH OF THE PA TURNPIKE DUE TO JET STREAK/INCREASED
SHEAR AS WELL AS INSTABILITY AXIS.
INITIAL SHORTWAVE WILL MOVE OVVR VA LTR THIS EVENING, AND, AT THE
SAME TIME, THE NEXT IN SERIES WILL MOVE INTO NW OHIO. THIS SECOND
WAVE WILL HELP TO PULL THE SFC FRONT INTO THE UPPER OHIO VALLEY.
WILL STAY CLOSE TO GUIDANCE FOR THE TEMP FORECAST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
MODELS ARE PRESENTING A SCENARIO WHERE THE SFC BOUNDARY EXITS EAST
OF MY AREA BY LATE TUESDAY MORNING. WILL NEED TO KEEP IN THE
MENTION OF SHOWERS AND STORMS AHEAD OF THE FRONT INTO TUESDAY
MORNING. EVEN THOUGH THE FRONT MOVES THROUGH, IT DOES LITTLE TO
BREAK THE HUMIDITY. SFC TDS REMAIN NEAR 70 ON TUESDAY, WHICH WILL
KEEP THINGS MOIST AND UNSTABLE. MODELS ARE FOCUSING THE ACTIVITY
ALONG THE FRONT TUESDAY AS THERE IS A LACK OF UL SUPPORT TO GET
ANY POST-FRONTAL ACTIVITY GOING. WILL KEEP IN THE RISK FOR
ACTIVITY ACROSS THE SOUTH ON TUESDAY MORNING. I DON'T THINK THAT
ADDITIONAL ACTIVITY ON TUESDAY CAN BE COMPLETELY RULED OUT, WITH
NW ALOFT AND WEAK COOLING IN THE MID LEVELS, BUT THIS IS SOMETHING
THAT CAN BE ADDRESSED IN FUTURE FORECASTS.
LARGE SFC HIGH WILL SETTLE INTO THE GREAT LAKES WEDNESDAY,
STABILIZING THE ATMOSPHERE AND SLOWLY DECREASING THE HUMIDITY.
ANOTHER WARM AND HUMID DAY TUESDAY, WITH A BREAK EXPECTED ON
WEDNESDAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
NAEFS AND ECMWF CONTINUE TO INDICATE MS VALLEY RIDGE RETROGRESSION
TO THE CNTRL/SRN PLAINS WEEKS END, LEAVING NORTHWEST FLOW OVR THE
UPR OHIO VALLEY. MID WEEK CDFNT IS STILL EXPECTED TO SAG FAR
ENOUGH SOUTH TO PERSIST WITH A DRY THURSDAY. THEREAFTER, DIURNALLY
SUPPORTED CHC PRECIP PROBABILITIES WERE INTRODUCED TO ACCOUNT FOR
SHORTWAVE PASSAGE OFF THE LAKES WITH WARM FRONT AS POTENTIAL
FOCUSING MECHANISM. POP REDUCTION AND CONTINUED WARMTH IS
INDICATED FOR THE START OF THE NEW WEEK AS THE RIDGE AXIS SLIDES
EASTWARD.
TEMPERATURES UNDER THIS PATTERN SHOULD BE AT, OR ABOVE NORMAL AND
WERE FORECAST USING PERSISTENCE AND HPC GUIDANCE.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AREA OF TSRA WL MOVE ACRS THE UPR OH VALLEY THIS EVE AND TAF WL
FEATURE RESTRICTIONS WITH TSRA MENTION AT ALL PORTS. DAMAGING WIND
GUSTS ARE POSSIBLE WITH PASSAGE OF THIS COMPLEX.
DEPENDING ON ACTUAL RAINFALL PATTERN, AREAS OF MVFR IN FOG SEEM
LIKELY POST FRONTAL LATE OVERNIGHT TNGT/TUESDAY MORNING. AFTER THE
MORNING FOG BURNOFF...VFR WILL PREVAIL TUESDAY WITH ISOLATED AFTN
SHWRS/TSTMS POSSIBLE.
OUTLOOK FOR WEDNESDAY THROUGH SATURDAY...THE FRONTAL SYSTEM WILL
HOVER ACROSS CENTRAL WV WEDNESDAY...WITH A SHORTWAVE PERHAPS
CLIPPING FROM THE MASON DIXON LINE SOUTH. A FEW SHWRS CANNOT BE
RULED OUT SOUTH OF PIT WEDNESDAY WITH LOCAL MVFR POSSIBLE. HIGH
PRESSURE WILL BUILD IN FOR VFR THURSDAY INTO FRIDAY...WITH THE
NEXT SYSTEM AFFECTING THE AREA LATE FRIDAY AND SATURDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 11, 2:17 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 PM EDT MON JUL 11 2011
MDZ001-PAZ007>009-013>016-022-023-121930-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
ARMSTRONG-INDIANA-
317 PM EDT MON JUL 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS....BUT
LARGE HAIL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ074-121930-
WESTMORELAND RIDGES-
317 PM EDT MON JUL 11 2011
...SEVERE THUNDERSTORM WATCH 628 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ068-069-PAZ020-021-029-031-073-075-076-WVZ001>004-012-021>023-041-
121930-
NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
317 PM EDT MON JUL 11 2011
...SEVERE THUNDERSTORM WATCH 628 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ039>041-048>050-057>059-121930-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-
317 PM EDT MON JUL 11 2011
...SEVERE THUNDERSTORM WATCH 627 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
15
In the hours before
Local storm report, Jul 11, 2:43 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG CARROLLTON 40.57N 81.09W
07/11/2011 CARROLL OH LAW ENFORCEMENT
TREES AND POWER LINES DOWN COUNTYWIDE
&&
EVENT NUMBER PBZ1100924
TGREENLocal storm report, Jul 11, 3:06 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 PM EDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG HANOVERTON 40.76N 80.94W
07/11/2011 COLUMBIANA OH AMATEUR RADIO
TREES AND POWER LINES DOWN
&&
EVENT NUMBER PBZ1100925
TGREENLocal storm report, Jul 11, 3:11 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
411 PM EDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG SUMMERFIELD 39.80N 81.34W
07/11/2011 NOBLE OH LAW ENFORCEMENT
LARGE TREE DOWN
&&
EVENT NUMBER PBZ1100926
KBLocal storm report, Jul 11, 3:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 PM EDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 5 SW CALDWELL 39.69N 81.58W
07/11/2011 NOBLE OH LAW ENFORCEMENT
COUPLE OF TREES DOWN
&&
EVENT NUMBER PBZ1100927
KBLocal storm report, Jul 11, 3:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG STEUBENVILLE 40.37N 80.63W
07/11/2011 JEFFERSON OH LAW ENFORCEMENT
TREES AND POWER LINES DOWN COUNTYWIDE
&&
EVENT NUMBER PBZ1100928
TGREENLocal storm report, Jul 11, 3:30 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 PM EDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG ST. CLAIRSVILLE 40.08N 80.90W
07/11/2011 BELMONT OH LAW ENFORCEMENT
TREES AND POWER LINES DOWN COUNTYWIDE
&&
EVENT NUMBER PBZ1100929
TGREENThunderstorm Wind, Washington
- When
- July 11, 3:30 PM EST
- Where
- Washington County, 0.69 mi S of Washington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 40.170, -80.250
Washington county law enforcement reports of trees and powerlines down countywide.
Thunderstorm Wind, Washington
- When
- July 11, 3:40 PM EST
- Where
- Washington County, 0.85 mi S of Donaldsons Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 40.258, -80.131
The media reports of trees and power lines down at Waterdam and Robinhood Roads.
Thunderstorm Wind, Allegheny
- When
- July 11, 3:48 PM EST
- Where
- Allegheny County, 0.69 mi N of Option
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.440, -79.980
Law enforcement reports of trees and power lines down in Pittsburgh.
Thunderstorm Wind, Greene
- When
- July 11, 3:50 PM EST
- Where
- Greene County, 0.87 mi NE of Holbrook
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 39.860, -80.310
A trained spotter reports of numerous trees down.
Thunderstorm Wind, Westmoreland
- When
- July 11, 4:20 PM EST
- Where
- Westmoreland County, 0.53 mi E of Export
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.420, -79.620
The public reports of trees down.
Thunderstorm Wind, Westmoreland
- When
- July 11, 4:24 PM EST
- Where
- Westmoreland County, North Washington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.530, -79.600
Law enforcement reports of trees down.
Thunderstorm Wind, Fayette
- When
- July 11, 4:25 PM EST
- Where
- Fayette County, Leith
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 39.900, -79.720
Law enforcement reports of trees and power lines down in Uniontown and German Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Utah, July 11 to 13, 20113 deaths · 3 injured · $200,000 · 60 kt wind · 4 events
- Damaging Winds and Lightning Strikes in Illinois, July 11, 20111 death · 6 injured · $656,000 · 75 kt wind · 91 events
- Hail and Damaging Winds in Michigan, July 11, 20111 death · 1 injured · $8.3 million · 70 kt wind · 12 events
- Tornado and Damaging Winds in Iowa, July 11, 2011$7.7 million · EF0 · 44 events
- Damaging Winds and Lightning Strike in Iowa, July 11, 2011$3.2 million · 104 kt wind · 56 events
- Damaging Winds and Lightning Strikes in Wisconsin, July 11, 20111 injured · $5.5 million · 70 kt wind · 21 events
- Damaging Winds and Lightning Strike in Indiana, July 11, 20111 injured · $130,000 · 70 kt wind · 37 events
- Damaging Winds in Wisconsin, July 11, 2011$669,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Ohio, July 11, 2011$99,000 · 1.5 in hail · 41 events
- Flash Flooding and Hail in Texas, July 11 to 12, 2011$435,000 · 1.75 in hail · 10 events
- Damaging Winds in Ohio, July 11, 2011$235,000 · 56 kt wind · 16 events
- Damaging Winds in Maryland, July 11, 2011$82,000 · 61 kt wind · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334537, 334539, 334540, 334541, 334544, 334545, 334547.